North Dakota, 2006

Flash Flood and Hail in North Dakota, May 27, 2006

May 27, 2006 · NWS FGF · 11 events in 4 counties and zones

10 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 27, 3:30 AM CST, 4 hours 26 minutes earlier.

Area forecast discussion, May 27, 3:30 AM CST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 AM CDT SAT MAY 27 2006

.SHORT TERM...
UPPER LEVEL TROUGH WAS OVER THE PACIFIC NORTHWEST WHILE AN UPPER
LEVEL RIDGE WAS OVER THE GREAT PLAINS. TROUGH-RIDGE PATTERN SHIFTS
SLOWLY EAST INTO THE ROCKIES-EASTERN US RESPECTIVELY BY TUE MORNING.
WATER VAPOR LOOP SHOWS A SHORT WAVE OVER EASTERN COLORADO AND IS
FORECAST TO MOVE INTO THE SOUTHERN FORECAST AREA BY LATE THIS
AFTERNOON. WILL ADD CHANCE FOR THUNDER IN THE SOUTH LATE AFTERNOON
AND TONIGHT. PRECIPITABLE WATER RISES FROM AROUND AN INCH THIS
MORNING TO NEAR 1.75 INCHES SAT NIGHT.

RADAR SHOWING STRONG STORMS OVER NORTHWEST ZONES MOVING NORTHEAST
ABOUT 25 KNOTS. LIFTED INDICES REMAIN NEUTRAL OVER NORTHWEST ZONES
WITH MODEST SURFACE MOISTURE FLUX CONVERGENCE.

PROBLEM SAT NIGHT MAY BE FLOODING POTENTIAL OVER NORTHERN ZONES. LOW
LEVEL MOISTURE INCREASES TO BETTER THAN 12 G/KG OVER FORECAST AREA.
SOTRM MOTION WILL BE VERY FAST.

.LONG TERM...
NO CHANGES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

HOPPES
Hazardous weather outlook, May 27, 6:15 AM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
715 AM CDT SAT MAY 27 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
715 AM CDT SAT MAY 27 2006

...SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT...
...SEVERE THUNDERSTORMS ARE EXPECTED AGAIN SUNDAY AFTERNOON AND
SUNDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT CHANCE OF SEVERE THUNDERSTORMS IS EXPECTED THIS AFTERNOON
AND TONIGHT OVER ALL OF EASTERN NORTH DAKOTA AND WEST CENTRAL AND
NORTHWEST MINNESOTA. THE STORMS WILL MOST LIKELY PRODUCE LARGE HAIL
AND DAMAGING WINDS. ISOLATED TORNADOES ARE POSSIBLE. ALSO LOCALLY
HEAVY RAINFALL CAN BE EXPECTED. THE STORMS WILL DEVELOP AFTER 3 PM
AND WILL CONTINUE THROUGH SATURDAY NIGHT.

AN UPPER LEVEL DISTURBANCE OVER EASTERN COLORADO WILL MOVE INTO
THE SOUTHERN FORECAST AREA LATER THIS AFTERNOON AND THE PRODUCE
THE THUNDERSTORMS. OTHER THUNDERSTORMS WILL OCCUR ALONG A STALLED
COLD FRONT OVER THE DEVILS LAKE BASIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY...A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WILL BE
POSSIBLE ACROSS ALL OF EASTERN NORTH DAKOTA AND PARTS OF NORTHWEST
MINNESOTA OR WEST OF A LINE FROM BAUDETTE TO ELBOW LAKE MINNESOTA.
THE STORMS WILL MOST LIKELY PRODUCE LARGE HAIL AND DAMAGING WINDS.
THE STORMS WILL DEVELOP IN THE AFTERNOON AND MAY GO INTO SUNDAY
NIGHT. LOCALLY HEAVY RAIN WILL BE POSSIBLE.

A COLD FRONT WILL MOVE EAST ACROSS EASTERN NORTH DAKOTA AND
NORTHWEST MINNESOTA. THUNDERSTORMS WILL OCCUR NEAR THE COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

The radar

The Fargo/Grand Forks radar (KMVX), 163 km away, was scanning. The volume nearest the first event began at 13:40 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 flash flood. Local standard time, as filed.

Hail, Pembina

When
May 27, 7:56 AM CST to 8:00 AM CST
Where
Pembina County, Neche
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.983, -97.533

Hail, Benson

When
May 27, 8:55 AM CST
Where
Benson County, 5 mi W of Knox
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.333, -99.800

Hail, Cavalier

When
May 27, 9:11 AM CST
Where
Cavalier County, 4 mi W of Dresden
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.817, -98.567

Hail, Cavalier

When
May 27, 9:26 AM CST
Where
Cavalier County, 2 mi NW of Vang
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.917, -98.150

Hail, Towner

When
May 27, 6:02 PM CST
Where
Towner County, 7 mi SW of Bisbee
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.550, -99.500

Hail, Towner

When
May 27, 6:10 PM CST
Where
Towner County, 6 mi S of Bisbee
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.533, -99.383

Hail, Towner

When
May 27, 6:50 PM CST
Where
Towner County, 5 mi S of Bisbee
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
48.550, -99.383

Hail, Towner

When
May 27, 7:00 PM CST
Where
Towner County, 6 mi S of Bisbee
Measured
3 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.533, -99.383

Flash Flood, Towner

When
May 27, 7:00 PM CST to 9:00 PM CST
Where
Towner County, 6 mi S of Bisbee
Reported by
GENERAL PUBLIC
Coordinates
48.686, -99.246 (the zone’s center; the record gives no point)

Water covered several roads.

Hail, Towner

When
May 27, 7:37 PM CST
Where
Towner County, 7 mi S of Bisbee
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.517, -99.383

Hail, Towner

When
May 27, 8:30 PM CST
Where
Towner County, Rocklake
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.783, -99.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512360, 5512361, 5512362, 5512363, 5512364, 5512365, 5512366, 5512367, 5512368, 5512369, 5512370.